Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking levipil and zefretol for epilepsy. Found high ALT and GGT level. Is there any danger?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11875 Questions
my 20 yrs old son is taking the following medicine for epilepsy
1. levipil 500mg B/D
2. Zefretol 800 OD
3Gardinal 60 mg OD
recently during an blood investigation his ALT and GGT levels are 131 and 100 IU/L. Is there any danger to him.
Posted Wed, 3 Apr 2013 in Epilepsy
Answered by Dr. Michelle Gibson James 45 minutes later
HI, thanks for using healthcare magic

It is understandable that you are concerned about the values which are both elevated above the norm. ALT and GGT are both mainly used to look at the liver, though they can give information on other parts of the body.They are called liver enzymes.

Zefretol is rarely associated with injury to the liver, in most cases any injury that occurs is mild and when the medication is discontinued , the liver values normally return to normal. In rare cases there would be serious liver injury but your son's values do not indicate this,in serious liver injury the values would be higher.

Gardinal can also be associated with elevation of liver enzymes but this is more commonly thought to be due to the medication inducing the enzymes to function than to abnormalities of the liver.

Levipil is not associated with any abnormalities of the liver enzymes.

At present there is no immediate danger, your son's doctors will likely monitor the levels along with the other liver enzymes. If they continue to rise and there is evidence of liver impairment (low protein level, bilirubin level) then the dose may have to be altered. They may consider altering the tegretol first.

I hope this helps. Feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Taking levipil and zefretol for epilepsy. Found high ALT and GGT level. Is there any danger? 18 minutes later
one more thing i would like to know about the medicines he is taking. For the past few months a new habit is developing in him like washing his hands too often and for too long and taking too long in loo for washing and all which is very irritating at times and despite our repeated request for finishing early he does not do so. Is it in any way related to the side effects of the medicines he is taking and what should be done for this problem
Answered by Dr. Michelle Gibson James 11 minutes later

This is not related to the medication, this sounds like obsessive compulsion. This is a type of disorder which may be mild and resolve with counselling or require medications in some persons.

Please feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor